Medication-overuse headache (MOH) is a chronic disorder that comes about from the frequent use of acute (abortive) medications taken for primary headache. Those people who suffer from MOH typically endure daily headaches, that can cause diminished health-related quality of life. The International Headache Society defines MOH as a condition in which headaches occur on 15 or more days per month when the acute medications are used excessively, and on a regular basis for three or more months, and when headaches have developed or worsened during the time of medication overuse.
All acute-care headache medications have the potential to cause MOH. These include aspirin and acetaminophen, ergots, and triptans, as wells as opiods. However, triptans are currently the most frequently over-used medication associated with MOH. Recent studies reveal that patients with triptan-induced MOH are more likely to report a migraine-like headache or an increase in migraine frequency, whereas MOH patients who intake analgesics and ergotamine tend to develop tension type headaches. Regardless of the acute medication taken, the threshold for pain is low… the slightest physical or intellectual exertion can trigger a headache.
Medication overuse is the most common element leading to the transition from episodic to chronic headache. Educating the patient about the origin of their condition, as well as weaning the patient from the medication are usually the first steps in treating MOH. A long-term treatment plan that may include preventative medication, as well as behavioral therapy are key factors in reducing chronic headaches. The best approach to MOH is to prevent it in the first place. Patient education is crucial in achieving this end….. Practical Pain Management June, 2012 Margarita Mikhaylova, OMS-III, Leonard B. Goldstein, DDS, PhD.